North Dakota, 2004High Wind in North Dakota, December 20, 2004
December 20, 2004 · NWS BIS · 23 events in 23 counties and zones
A strong cold front out of southern Canada moved southeast through western and central North Dakota producing widespread strong winds to the region. Sustained winds greater than 40 mph with occasional gust over 50 mph were common across the area.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front out of southern Canada moved southeast through western and central North Dakota producing widespread strong winds to the region. Sustained winds greater than 40 mph with occasional gust over 50 mph were common across the area. The strongest gust reported was 69 mph 5 miles east of Richardton in Stark County. No reports of damage or injuries were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 20, 4:00 AM CST, 5 hours earlier.
Area forecast discussion, Dec 20, 4:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CST MON DEC 20 2004
.SHORT TERM...
LATEST WATER VAPOR IMAGERY SHOWING THE STRONG UPPER SHORT WAVE
SLIDING DOWN OVER SASKATCHEWAN TOWARDS THE NORTHERN PLAINS. BOTH ETA
AND GFS IN GOOD AGREEMENT IN TIMING OF THIS FEATURE AND THE
ASSOCIATED SURFACE LOW. THUS NO MAJOR CHANGES TO CURRENT FORECAST.
AS A RESULT OF THIS SYSTEM...WINDS WILL INCREASE TO WARNING CRITERIA
OVER THE WESTERN AND CENTRAL COUNTY WARNING AREA (CWA) AND ADVISORY
CRITERIA OVER THE EASTERN PART LATER THIS MORNING AND LAST INTO THE
EVENING. THUS HAVE DECIDED TO ISSUE A HIGH WIND WARNING AND A WIND
ADVISORY FOR THE ABOVE MENTIONED AREAS FOR TODAY AND TONIGHT. WIND
CHILLS WILL ALSO BE A CONCERN LATER TONIGHT AS COLD ARCTIC AIR
PLUNGES INTO THE NORTHERN PLAINS.
MADE CHANGES TO WIND GRIDS FOR TODAY AND TONIGHT...MAINLY FOR TIMING
AND COORDINATION. HAVE ALSO LOWERED MIN TEMPS FOR WED MORNING.
.LONG TERM...
COLD NORTHERLY FLOW THURSDAY WILL DRIVE FRIGID SURFACE HIGH PRESSURE
SOUTH ACROSS THE FORECAST REGION. THEN THE UPPER FLOW WILL TREND
TOWARDS ZONAL FRIDAY THROUGH SATURDAY WITH WARMING TEMPERATURES. A
VIGOROUS SHORT WAVE WILL BUCKLE THE FLOW MONDAY WITH A RETURN TO
COLDER WEATHER.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING WEST AND CENTRAL NORTH DAKOTA TODAY.
WIND ADVISORY FOR EAST CENTRAL NORTH DAKOTA TODAY.
&&
NH/LM
Hazardous weather outlook, Dec 20, 5:10 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
510 AM CST MON DEC 20 2004
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211109-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
510 AM CST MON DEC 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED FOR DAMAGING WINDS IN EXCESS OF
40 MPH AND GUSTS OVER 55 MPH FOR WESTERN AND CENTRAL NORTH DAKOTA.
THIS WARNING IS IN EFFECT FOR TODAY THROUGH THIS EVENING.
A WIND ADVISORY HAS BEEN ISSUED FOR WINDS IN EXCESS OF 30 MPH AND
GUSTS OVER 40 MPH FOR EAST CENTRAL NORTH DAKOTA. THIS ADVISORY IS IN
EFFECT FOR TODAY THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NH
High Wind, Adams
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Adams forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
High Wind, Billings
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Billings forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
High Wind, Bowman
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Bowman forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
High Wind, Burke
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Burke forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
High Wind, Burleigh
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Burleigh forecast zone
- Measured
- 47 kt (54 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
High Wind, Dunn
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Dunn forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
High Wind, Emmons
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Emmons forecast zone
- Measured
- 48 kt (55 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
High Wind, Golden Valley
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
High Wind, Grant
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Grant forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
High Wind, Hettinger
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Hettinger forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
High Wind, McLean
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- McLean forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Mercer
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Mercer forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
High Wind, Mountrail
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Mountrail forecast zone
- Measured
- 43 kt (49 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
High Wind, Oliver
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Oliver forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
High Wind, Renville
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Renville forecast zone
- Measured
- 43 kt (49 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Sheridan forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
High Wind, Sioux
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Sioux forecast zone
- Measured
- 48 kt (55 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Slope
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Slope forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
High Wind, Stark
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Stark forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
High Wind, Ward
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Ward forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Kidder
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Kidder forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
High Wind, Morton
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Stutsman
- When
- December 20, 9:00 AM CST to 11:59 PM CST
- Where
- Stutsman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, December 20 to 23, 20041 death · 18 events
- High Wind in Colorado, December 20, 20043 injured · $400,000 · 88 kt wind · 8 events
- Cold in New Jersey, December 20, 200421 events
- Winter Storm and Winter Weather in North Carolina, December 20, 200417 events
- Winter Storm in Michigan, December 20 to 21, 200417 events
- Winter Storm in Wisconsin, December 20 to 21, 200414 events
- High Wind in Montana, December 20, 200467 kt wind · 14 events
- Cold in Pennsylvania, December 20, 200413 events
- Winter Weather in South Dakota, December 20, 200412 events
- Winter Weather in Iowa, December 20, 200411 events
- Cold in Pennsylvania, December 20, 200410 events
- High Wind in South Dakota, December 20, 200474 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429746, 5429747, 5429748, 5429749, 5429750, 5429751, 5429752, 5429753, 5429754, 5429755, 5429756, 5429757, 5429758, 5429759, 5429760, 5429761, 5429762, 5429763, 5429764, 5429765, 5429766, 5429767, 5429768.